West Virginia, 2021

Hail in West Virginia, April 9, 2021

April 9, 2021 · NWS RLX · 2 events in 2 counties and zones

On the afternoon of April 9th, thunderstorms along the mountains transpired and led to a few instances of hail in Upshur and Pocahontas Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the afternoon of April 9th, thunderstorms along the mountains transpired and led to a few instances of hail in Upshur and Pocahontas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 9, 5:41 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 9, 5:41 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
641 AM EDT Fri Apr 9 2021

.SYNOPSIS...
Drier today with slight chances for showers along the mountains.
Frontal system Saturday. Drier into Sunday/Monday, cold front
mid week, cooler for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 625 AM Friday...

Made some minor adjustments to precipitation chances to better
represent current radar as the line of showers continues to pass
through the area. Currently it is along the northeastern
mountains and should push out of the area within the next few
hours. Otherwise, current forecast remains on track.

As of 320 AM Friday...

The prefrontal line of showers continues to push through the
area, currently along the eastern half of the area. Another
line of showers along the front is moving through the northern
SE OH counties. Thunderstorm activity has greatly decreased and
will continue to diminish as these storms move eastward. These
showers should move out of the area by the late morning hours as
drier air moves into the area for the day.

A brief period of surface high pressure will brush through the
area leading to drier weather today, however slight chances for
showers and potentially thunder will be possible, particularly
along the northeast mountains as the front stalls out and an
upper level disturbance pushes through. Overall, not expecting
anything severe, just some scattered showers and possible
rumbles of thunder for this area. Tonight should continue to be
mostly dry until early tomorrow morning as precipitation chances
begin to increase along the west ahead of an approaching
system.

Temperatures today are expected to be slightly cooler than
yesterday, but will continue to be well above normal for this
time of the year. Mid to upper 70s are expected for the
lowlands, some areas potentially reaching up into the 80s, with
upper 50s to lower 70s for the higher elevations. Skies will be
gradually clearing out through the day with a few higher clouds
expected leading to plenty of sunshine for the day to warm the
area up. Thus, have leaned slightly on the warmer side of
guidance. Tonight's temperatures will be similar to the past few
nights with the lowlands in the 50s and the mountains in the
upper 40s to lower 50s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 255 AM Friday...

Low pressure system occludes and becomes stacked in the short
term, which could affect the speed at which the cold front
pushes through the Ohio Valley. Increasing mid level flows
assist in storm organization concurrent with an increase in mid
level instability. But with the system stacking and drifting
northward towards southern Lake Michigan, the slightly better
dynamics setup for convective activity will be further
northwest/west of our region. That will certainly not preclude
us from showers and storms, especially over the western CWA as
bulk shear vectors back to the SSW, and nor will the severe risk
be zero. Too much going in the strong flows and the dry air
within the mid levels at the onset, plus the inverted V in the
boundary layer makes the threat for gusty winds possible over
the western zones. Significant drying expected in the mid levels
Saturday night in the wake of the system. Much drier column
Sunday as the flow aloft turns more zonal. The northern stream
becomes active, and another weak cold front is possible Monday,
likely on the drier side.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 255 AM Friday...

The extended is pushing for another upper level low pressure
system to exert its influence over the region for the middle to
end of the week. Cold front drops through followed by the closed
upper low, renewing the chances for showers during this time.
Models are showing 850mb temperatures struggling to stay above
zero, and a cooler trend is in the works.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 635 AM Friday...

The line of showers is along the northeast mountains and
expected to finish moving out of the area in the next few hours.
EKN will likely still have some showers for an hour or so with
any heavier downpours leading to brief periods of MVFR/IFR
visibilities. Some isolated showers and possible thunderstorms
may be possible along the mountains later today and may affect
EKN. Current confidence is low on timing/location of these
isolated storms so have left out of the TAF for now.

With the exception of the possible showers at EKN, dry weather
with VFR conditions should persist through much of the TAF
period for the sites. Some higher clouds will move through the
area throughout the day. By the end of the period, precipitation
associated with the next system will begin to push into the
area along the west.

Light southeasterly winds start the period, with winds
gradually shifting to become more southwesterly after the front
crosses through the area. Winds will pick up later this morning
around 5-10KTs with some sites gusting up to around 15KTs.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Isolated showers may be possible at EKN
later today.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    L    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR possible in showers and thunderstorms Saturday afternoon
into Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/CG
NEAR TERM...CG
SHORT TERM...26
LONG TERM...26
AVIATION...CG
Hazardous weather outlook, Apr 9, 3:10 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Fri Apr 9 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-100815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
410 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 130 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Upshur

When
April 9, 10:53 AM EST
Where
Upshur County, 0.69 mi N of Eden
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.740, -80.330

Hail, Pocahontas

When
April 9, 1:08 PM EST
Where
Pocahontas County, 1.38 mi S of Minnehaha Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
38.150, -79.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950422, 950423.